Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 68, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 28, 2016, 7:20 PM MDT for Cheyenne County, Nebraska. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2016, 7:20 PM MDT (01:20 UTC)
- Expired
- Jun 28, 2016, 8:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Cheyenne County, NE
The radar
The Cheyenne radar (KCYS), 139 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 7:30 PM MDT | TSTM WND GST 58 | 1 N Sidney, NE | |
| Jun 28, 7:30 PM MDT | TSTM WND GST 60 | Sidney, NE | |
| Jun 28, 7:38 PM MDT | HAIL 1 | Potter, NE | REPORT VIA FACEBOOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 1:37 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 3619 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
173
WUUS55 KCYS 290120
SVRCYS
NEC033-290200-
/O.NEW.KCYS.SV.W.0068.160629T0120Z-160629T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
720 PM MDT TUE JUN 28 2016
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 800 PM MDT
* AT 718 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BROWNSON...OR
11 MILES NORTHWEST OF SIDNEY...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
BROWNSON AROUND 730 PM MDT.
SIDNEY AROUND 735 PM MDT.
SIDNEY AIRPORT AROUND 740 PM MDT.
LORENZO AROUND 745 PM MDT.
THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 38 AND
62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4127 10334 4136 10311 4101 10282 4100 10293
4100 10334
TIME...MOT...LOC 0118Z 333DEG 27KT 4122 10317
HAIL...1.25IN
WIND...60MPH
$$
FINCH2 follow-up statements
752
WWUS55 KCYS 290141
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
741 PM MDT TUE JUN 28 2016
NEC033-290200-
/O.CON.KCYS.SV.W.0068.000000T0000Z-160629T0200Z/
CHEYENNE NE-
741 PM MDT TUE JUN 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHWESTERN CHEYENNE COUNTY...
AT 740 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BROWNSON...OR
NEAR SIDNEY...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
SIDNEY AIRPORT AROUND 745 PM MDT.
LORENZO AROUND 755 PM MDT.
THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 41 AND
62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4119 10334 4126 10303 4101 10282 4100 10293
4100 10334
TIME...MOT...LOC 0140Z 331DEG 24KT 4111 10309
HAIL...1.00IN
WIND...60MPH
$$
FINCH491
WWUS55 KCYS 290156
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
756 PM MDT TUE JUN 28 2016
NEC033-290205-
/O.EXP.KCYS.SV.W.0068.000000T0000Z-160629T0200Z/
CHEYENNE NE-
756 PM MDT TUE JUN 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEYENNE COUNTY
WILL EXPIRE AT 800 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
THE WESTERN NEBRASKA PANHANDLE.
LAT...LON 4119 10334 4126 10303 4101 10282 4100 10293
4100 10334
TIME...MOT...LOC 0152Z 333DEG 27KT 4111 10309
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 5:53 PM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 28, 5:53 PM MDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 553 PM MDT TUE JUN 28 2016 .SHORT TERM...(This evening through Thursday) Issued at 330 PM MDT Tue Jun 28 2016 Afternoon water vapor loop depicted the shortwave moving ESE across eastern MT/northeast MT. This wave and upper level jetlet was providing sufficient lift for scattered active convection across central/eastern WY and western SD. Areas west of the Front Range, convection was high based with threat for dry microbursts. East of the Front Range into the plains, the environment was more moist and unstable with dew points in the 50s and temperatures in the 80s and low 90s generating SBCAPES of 1500-2500 j/kg. 0-6km shear profiles were not as impressive, so main threats for plains storms will be potential for very large hail and damaging downburst winds. Convective mode per HRRR has been consistently discrete cells/small clusters through early evening, then transitioning to linear/MCS mode mid to late evening over western NE. Regardless, it'll be a busy afternoon/evening shift. Convection will develop once again Wednesday afternoon and evening with the stalled boundary along the Front Range. Not as impressive environmental parameters as today, but still SBCAPEs ~1000-2000 j/kg and 0-6km shear ~30-40 kt suggest isolated severe threat east of the I-25 corridor. It will be seasonably warm Wednesday with highs in the upper 70s and 80s. The upper ridge over the Four Corners will gradually weaken with swath of monsoonal moisture overspreading the CWA. A potent shortwave will track southeast into the Upper Midwest, with a cold front pushing south and west into the CWA Wednesday night. Precipitable water (PWAT) values are progged to increase to 0.75 to 1.25 inches Thursday with a moist post-frontal east to southeast flow. Overall severe potential Thursday will be low with less shear and lower CAPE values, however a few strong storms with small hail and gusty winds will be possible. The main concern will be locally heavy rainfall with higher PWATs and slower storm motions. High temperatures Thursday will fall below seasonal normals with upper 60s and 70s. .LONG TERM...(Thursday night through Tuesday) Issued at 300 PM MDT Tue Jun 28 2016 Thursday night/Friday...Isolated to scattered evening showers and thunderstorms Thursday night will gradually decrease in areal coverage with the loss of daytime heating. A bit less areal coverage of showers and thunderstorms Friday afternoon and evening with less low and mid level moisture and low level winds from the south rather than from the more upslope easterly direction. Saturday...Shortwave progged to be east of our counties in the afternoon with shortwave ridging overhead. With some drying noted in the low and mid levels and warmer temperatures aloft, only isolated thunderstorms anticipated. Sunday...Flow aloft becomes northwest. With relatively warm mid level temperatures near 16 Celsius acting to limit convective development, and limited low and mid level moisture, only isolated afternoon and evening thunderstorms expected. Fourth of July...Heights aloft progged to increase with even more drying in the low and mid levels, thus thunderstorm chances look quite meager, so this should be a nice day for outdoor activities all day long, even in the evening hours. Tuesday...Heights aloft decrease slightly, though with limited low and mid level moisture, only isolated thunderstorms at best, are anticipated. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 549 PM MDT Tue Jun 28 2016 Strong to severe TSRA currently impacting CDR, and BFF and AIA within the hour. expect mvfr-ifr vis in +RA/SQ with gusts up to 50 KT. TSRA threat for SNY, CYS LAR and RWL more isolated until 03Z. A repeat of MVFR to local IFR in low cigs and fog will be possible east of the Laramie Range later tonight. && .FIRE WEATHER... Issued at 230 PM MDT Tue Jun 28 2016 A potent upper level disturbance interacting with a moist and unstable environment will produce scattered afternoon and evening thunderstorms. Some of the storms east of the laramie range may be severe with damaging winds and large hail. isolated to scattered afternoon and evening showers and thunderstorms will develop wednesday through saturday...with dry and warm conditions sunday and independence day. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...MAJ LONG TERM...RUBIN AVIATION...MAJ FIRE WEATHER...MAJ
Hazardous weather outlook, Jun 28, 1:52 PM MDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 152 PM MDT TUE JUN 28 2016 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119- 292000- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 152 PM MDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEBRASKA PANHANDLE...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND EAST OF THE LARAMIE RANGE BY MID AFTERNOON AND MOVE SOUTHEAST THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY. SOME STRONG STORMS WILL BE POSSIBLE...HOWEVER THE OVERALL THREAT FOR ORGANIZED SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM MID AFTERNOON THROUGH THIS EVENING. WYZ104-105-109>116-292000- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE- 152 PM MDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO EARLY THIS EVENING. THE STRONGER STORMS MAY PRODUCE BRIEF HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDELY SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Local storm report, Jun 28, 6:37 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
637 PM MDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND GST SCOTTSBLUFF 41.87N 103.66W
06/28/2016 M65 MPH SCOTTS BLUFF NE ASOS
56 KNOT GUST.
&&
MJAMSKILocal storm report, Jun 28, 6:45 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
645 PM MDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND GST AGATE 42.41N 103.78W
06/28/2016 M68.00 MPH SIOUX NE MESONET
RAWS SITE.
&&
MJAMSKILocal storm report, Jun 28, 6:51 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
651 PM MDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST BAYARD 41.76N 103.32W
06/28/2016 E60.00 MPH MORRILL NE STORM CHASER
TREE BRANCHES DOWN ON THE ROADS.
&&
KCOTSAKILocal storm report, Jun 28, 6:54 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
654 PM MDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TSTM WND GST BRIDGEPORT 41.67N 103.10W
06/28/2016 E75 MPH MORRILL NE TRAINED SPOTTER
TREES DOWN.
&&
MJAMSKILocal storm report, Jun 28, 7:04 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
704 PM MDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST BRIDGEPORT 41.71N 103.23W
06/28/2016 M60.00 MPH MORRILL NE OTHER FEDERAL
BRIDGEPORT UPR SENSOR
&&
KCOTSAKISpecial weather statement, Jun 28, 7:09 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
709 PM MDT TUE JUN 28 2016
NEZ055-290200-
CHEYENNE NE-
709 PM MDT TUE JUN 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY UNTIL 800
PM MDT...
AT 709 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
POTTER...OR 15 MILES NORTHWEST OF SIDNEY...MOVING SOUTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
BROWNSON AROUND 725 PM MDT.
SIDNEY AROUND 735 PM MDT.
SIDNEY AIRPORT AROUND 740 PM MDT.
LORENZO AROUND 745 PM MDT.
THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 40 AND
68.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
CENTRAL NEBRASKA.
LAT...LON 4129 10335 4141 10312 4117 10273 4100 10290
4100 10320
TIME...MOT...LOC 0109Z 333DEG 27KT 4127 10320
FINCHThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:04 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes, Morrill | 56 min |
| Jun 28, 6:05 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes, Morrill, Scotts Bluff, Sioux | 25 min |
| Jun 28, 6:33 PM MDT | Special Weather Statement | CYS | Morrill | 42 min |
| Jun 28, 6:46 PM MDT | Severe Thunderstorm Warning | CYS | Morrill, Scotts Bluff | 29 min |
| Jun 28, 6:56 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 49 min |
| Jun 28, 7:09 PM MDT | Special Weather Statement | CYS | Cheyenne | 51 min |
| Jun 28, 7:15 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 28 min |
| Jun 29, 4:49 PM MDT | Special Weather Statement | CYS | Kimball | 41 min |
| Jun 29, 5:25 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.